Hail, Coke
- When
- May 14, 2:54 PM CST to 2:56 PM CST
- Where
- Coke County, 2.76 mi N of Robert Lee
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.940, -100.480
The Robert Lee Volunteer Fire Department reported dime size hail.
Dryline interacting with plenty of instability and wind shear resulted in the development of supercells. These storms produced several reports of damaging winds, large hail and flash flooding across West Central Texas from May 14 through May 17.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Dryline interacting with plenty of instability and wind shear resulted in the development of supercells. These storms produced several reports of damaging winds, large hail and flash flooding across West Central Texas from May 14 through May 17.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 14, 1:54 PM CST, 1 hour earlier.
Area Forecast Discussion National Weather Service San Angelo TX 254 PM CDT Mon May 14 2018 .SHORT TERM... (Tonight and Tuesday) Thunderstorms were developing between San Angelo and Sweetwater at 230 PM CDT, where stratus cleared early morning, and heating was greatest. This was just east of where the short range models were indicating development. However, the storms are still expected to move slowly eastward this afternoon and evening in southwest flow aloft. A few storms may also affect Crockett and Sutton counties this evening, as storms developing off of higher terrain in the west, move eastward. SPC has a slight risk of storms this afternoon and evening in the Big Country and a marginal risk across the rest of West Central Texas. With surface based CAPES up to 3500 J/KG, severe thunderstorms certainly possible, although 0-6 KM Bulk shears are more in the 25 KT range. Most storms will be ending midnight. Tuesday's weather picture is similar, with northwest flow aloft and strong instability in the afternoon and early evening hours. SPC has a marginal risk across the Big Country and Concho Valley. However, placement of severe storms will be somewhat uncertain, Areas that are absent of morning stratus will be at greatest risk. 04 .LONG TERM... (Tuesday night through Monday) Tuesday night, we will see another chance for showers and thunderstorms across the area, especially western areas. By Wednesday afternoon, flow becomes weak northwest aloft. We will also have strong heating and good low level moisture. With the flow turning northwest, bulk shear values will again be sufficient (35 to 45 knots) when combined with areas that can destabilize to produce strong to severe thunderstorms. The main hazards will be large hail and damaging winds. Thunderstorm chances diminish Wednesday into Thursday as upper level ridging builds over the area. However, with temperatures warming, and the dryline near/along our western border, should any storms develop, they could again be strong to severe, with the main hazards again being large hail and damaging winds. Along with diminishing rain chances, the ridge will also help push temperatures into the upper 90s in many locations, with triple digit readings not out of the question Thursday and Friday. The ridge begins breaking down at the end of the week into Saturday as troughing develops across the Rocky Mountains. Models show a cold front that they originally had moving through the area not stalling near the Red River Valley. Either way, with southwest flow over the area, the front in the region, and the dryline still active to our west, we will have a continued chance for showers and thunderstorms for western and northern areas especially through the weekend. Temperatures should also cool some as the upper level ridge axis moves east of the area. 20 && .PRELIMINARY POINT TEMPS/POPS... Abilene 68 90 65 92 / 60 30 50 20 San Angelo 68 94 66 96 / 40 20 50 10 Junction 67 92 67 96 / 20 20 30 5 Brownwood 68 90 65 92 / 40 40 30 10 Sweetwater 67 89 65 92 / 60 30 60 20 Ozona 70 90 65 95 / 40 20 20 10 && .SJT WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service San Angelo TX 225 PM CDT Mon May 14 2018 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-151930- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 225 PM CDT Mon May 14 2018 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Aftwill again beernoon and Tonight There is a slight risk of severe thunderstorms across the Big Country this afternoon and evening, and a marginal risk across the rest of West Central Texas. The primary threats are large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a marginal risk of severe thunderstorms Tuesday and Wednesday, during the afternoon and evening hours. The main potential for severe thunderstorms will be across the Big Country and Concho Valley. The main threats are large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon and Tuesday afternoon.
Special Weather Statement
National Weather Service San Angelo TX
227 PM CDT MON MAY 14 2018
TXZ054-065-142000-
Nolan TX-Coke TX-
227 PM CDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COKE AND
SOUTHWESTERN NOLAN COUNTIES UNTIL 300 PM CDT...
At 226 PM CDT, Doppler radar was tracking a strong thunderstorm near
Silver, or 17 miles west of Blackwell, moving northeast at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Maryneal around 300 PM CDT.
Other locations impacted by this storm include the intersection Of
Ranch Road 608 And Highway 147 and I-20 Near The Nolan-Mitchell
County Line.
This includes Interstate 20 between Mile Markers 229 and 233.
LAT...LON 3229 10044 3216 10033 3198 10054 3210 10067
3242 10066 3245 10060
TIME...MOT...LOC 1926Z 215DEG 15KT 3214 10061
POSpecial Weather Statement
National Weather Service San Angelo TX
317 PM CDT MON MAY 14 2018
TXZ071-072-142100-
Irion TX-Tom Green TX-
317 PM CDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TOM GREEN AND
NORTHEASTERN IRION COUNTIES UNTIL 400 PM CDT...
At 315 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arden, or 15 miles west of San Angelo. The storm is moving slowly
northeast at around 5 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm. In addition, heavy rainfall may cause localized flooding
due to the slow movement of the storm.
This strong thunderstorm will be near...
Carlsbad around 400 PM CDT.
LAT...LON 3139 10080 3154 10084 3169 10078 3169 10046
3146 10050
TIME...MOT...LOC 2015Z 232DEG 4KT 3151 10071
SNThe San Angelo radar (KSJT), 63 km away, was scanning. The volume nearest the first event began at 20:53 UTC.
22 thunderstorm wind, 18 hail, 7 flash flood. Local standard time, as filed.
The Robert Lee Volunteer Fire Department reported dime size hail.
The public reported quarter to golf ball size hail.
The broadcast media reported golf ball size hail.
The report was relayed by an amateur radio operator.
An amateur radio operator reported penny size hail on the west side of Brady.
An amateur radio operator reported shingles flying near Angelo State University.
A National Weather Service employee estimated a thunderstorm wind gust to near 70 mph.
An amateur radio operator reported dime size hail at the intersection of Houston Harte and Glenna Road, along with large quantities of pea size hail at the Bluffs.
The public reported a light pole down at Sunset Apartments in San Angelo.
An amateur radio operator reported flash flooding at the intersection of College Hills Road and Trinity Avenue.
An amateur radio operator reported that water was over the road at 29th Street near Kirby Park.
An amateur radio operator reported two feet of water over the road on Jackson Street near Angelo State University. Roads were blocked due to high water on Knickerbocker Road near Jackson Street. In addition, six inches of water was reported over the road at College Hills and Millsbrook.
An amateur radio operator reported street flooding along Forest Park Avenue. About 1.8 inches of rainfall was measured at The Bluffs.
The San Angelo Police Department reported swift water rescues across the city of San Angelo.
The public reported power poles and 12 inch diameter branches down at College Hills and Sunset. Also, several 2 to 3 inch diameter limbs were downed by thunderstorm winds at West Texas Community Medical Center.
Law enforcement reported trees down and a lot of lofted dust 10 miles north of Sterling City.
Law enforcement reported nickel size hail in Sterling City.
Law enforcement reported a power pole broken in half with the winds estimated at 80 mph.
Social media reported large hail near two inches, 8 miles south of Sterling City along US Highway 163.
A large tree was blown over near Spillway Road and Spring Creek Park.
A National Weather Service employee estimated a 60 mph wind gust.
The public reported two 40 pound bins tossed near a local residence.
An amateur radio operator reported a flooded low water crossing on Southwest Boulevard by Loop 306.
The Eden Volunteer Fire Department reported that thunderstorm winds had removed half of the roof of a barn and knocked down power lines and tree limbs about half a mile southeast of Live Oak. Winds were estimated at 75 mph.
A trained spotter estimated a wind gust near 60 mph at Live Oak.
Flooding reported by an amateur radio operator at a low water crossing at Sunset Drive near the Red Arroyo.
Law enforcement reported some trees down and a couple of power lines down in Menard.
The public reported an old steel barn destroyed in London. The thunderstorm winds were estimated at around 60 mph.
The Texas Department of Transportation reported power lines blown down at the intersection of FM 2469 and Texas Highway 163.
Texas Department of Transportation reported hail up to two feet deep at the intersection of FM 2469 and State Highway 163. Most of the hail was the size of a nickel, but there was lots of it. The Sheriff reported hail boulders and a porta-potty floating in the ditch.
A trained spotter reported 70 mph winds in Barnhart.
The public estimated a 60 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746160, 746161, 746296, 746297, 746162, 746163, 746164, 746166, 746167, 746168, 746170, 746172, 746169, 746171, 746174, 746176, 746179, 746180, 746181, 746192, 746191, 746209, 746222, 746204, 746220, 746205, 746252, 746250, 746253, 746244, 746255, 746243, 746256, 746267, 746261, 746263, 746274, 746286, 746287, 746288, and more.